Forthcoming

Acute Pseudoseptic Arthritis after Intra-Articular Sodium Hyaluronate Injection: A Case Report and Literature Review

Authors

  • Chayut Chaiperm, MD Department of Orthopedics, Bhumibol Adulyadej Hospital, RTAF, Bangkok, Thailand
  • Puttipol Waipanya, MD Department of Orthopedics, Bhumibol Adulyadej Hospital, RTAF, Bangkok, Thailand
  • Buncha Athikraimongkol, MD Department of Orthopedics, Bhumibol Adulyadej Hospital, RTAF, Bangkok, Thailand
  • Thana Narinsorasak, MD Department of Orthopedics, Bhumibol Adulyadej Hospital, RTAF, Bangkok, Thailand

DOI:

https://doi.org/10.56929/jseaortho-023-0179

Keywords:

Knee osteoarthritis, sodium hyaluronate injection, pseudoseptic arthritis

Abstract

Purpose: This report describes the case of 59-year-old woman with right medial compartment knee osteoarthritis (OA) who experienced an unusual adverse reaction to intra-articular sodium hyaluronate injection.

Methods: The patient received an intra-articular sodium hyaluronate injection for treatment of knee OA. Ten days after injection, she experienced severe pain in her right knee wherein laboratory test results showed inflammatory profiles that could not rule out septic arthritis. Joint lavage was performed, after which the patient was monitored for any changes in her symptoms or laboratory test results.

Results: The patient experienced severe pain in her right knee after intra-articular sodium hyaluronate injection. Additionally, laboratory test results showed inflammatory profiles that could not rule out septic arthritis. One month after joint lavage, the patient's symptoms resolved, and her laboratory test results returned to normal range.

Conclusions: An inflammatory flare could occur as an adverse effect of intra-articular sodium hyaluronate injection, mimicking septic arthritis. Importantly, both physicians and patients should be aware of this potential reaction, particularly, patients should report any unusual symptoms to their healthcare provider.

Metrics

Metrics Loading ...

References

Puttick MP, Wade JP, Chalmers A, et al. Acute local reactions after intraarticular hylan for osteoarthritis of the knee. J Rheumatol 1995;22:1311-4.

Leopold SS, Warme WJ, Pettis PD, et al. Increased frequency of acute local reaction to intra-articular hylan GF-20 (synvisc) in patients receiving more than one course of treatment. J Bone Joint Surg Am 2002;84:1619-23.

Lee YK, Kim KC, Ha YC, et al. Utilization of hyaluronate and incidence of septic knee arthritis in adults: Results from the Korean National Claim Registry. Clin Orthop Surg 2015;7:318-22.

Idrissi Z, Benbouazza K, Fourtassi M, et al. Acute pseudo-septic arthritis following viscosuplementation of the knee. Pan Afr Med J 2012;12:44.

Roos J, Epaulard O, Juvin R, et al. Acute pseudoseptic arthritis after intraarticular sodium hyaluronan. Joint Bone Spine 2004;71: 352-4.

Goldberg VM, Coutts RD. Pseudoseptic reactions to hylan viscosupplementation: diagnosis and treatment. Clin Orthop Relat Res 2004;(419):130-7.

De Boulle K, Glogau R, Kono T, et al. A review of the metabolism of 1,4-butanediol diglycidyl ether-crosslinked hyaluronic acid dermal fillers. Dermatol Surg 2013;39:1758-66.

Bernardeau C, Bucki B, Lioté F. Acute arthritis after intra-articular hyaluronate injection: onset of effusions without crystal. Ann Rheum Dis 2001;60:518-20.

Pullman-Mooar S, Mooar P, Sieck M, et al. Are there distinctive inflammatory flares after hylan g-f 20 intraarticular injections? J Rheumatol 2002;29:2611-4.

Downloads

Published

2023-04-28

How to Cite

1.
Chaiperm C, Waipanya P, Athikraimongkol B, Narinsorasak T. Acute Pseudoseptic Arthritis after Intra-Articular Sodium Hyaluronate Injection: A Case Report and Literature Review. JseaOrtho [Internet]. 2023 Apr. 28 [cited 2023 Nov. 30];. Available from: https://www.jseaortho.org/index.php/jsao/article/view/179

Issue

Section

Letters

Similar Articles

You may also start an advanced similarity search for this article.